Ohio, 2014Tornadoes and Damaging Winds in Ohio, July 8, 2014
July 8, 2014 · NWS CLE · 7 events in 5 counties and zones
Three tornadoes and a handful of severe thunderstorms occurred on July 8th ahead of a cold front moving across the area. A National Weather Service survey team rated all three tornadoes as an EF1 on the Enhanced Fujita Scale.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $329,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three tornadoes and a handful of severe thunderstorms occurred on July 8th ahead of a cold front moving across the area. A National Weather Service survey team rated all three tornadoes as an EF1 on the Enhanced Fujita Scale. The first tornado touched down at 133 pm EDT as an EF0 in extreme east central Lorain County near the intersection of Island Road and Route 303. The tornado quickly became an EF1 in Medina County and tracked around 7 miles before lifting up at 140 pm EDT near the intersection of Grafton and Marks Roads. Along the 7.3 mile path of the tornado, much of the damage was to trees that were knocked down or uprooted. Some shingle and mainly minor structure damage also occurred. A barn on Station Road was moderately damaged. The max path width was 200 yards and the maximum estimated speed was 94 mph. The tornado was on the ground approximately 7 minutes. Scattered downed trees and limbs observed east of this location was determined to be a result of straight line winds.
The second tornado was rated EF1 and touched down at 143 pm EDT just southwest of the intersection of Ridge Road and Boston Road in Hinckley causing minor damage to a home. It then moved across the water treatment plant and lifted at 147 pm EDT at the eastern edge of the Valleaire Golf Course off Boston Road. Tree damage occurred at the golf course. The tornado tracked approximately 1. 6 miles with a max path width of 150 yards.
The third tornado was rated EF1 and touched down at 215 pm EDT near the Society of Saint Paul on West Akron-Canfield Road and skipped east northeast through Canfield Township and the city of Canfield and finally lifted at 218 pm EDT near South Raccoon Road in the northeast corner of Canfield Township. About 10 homes were damaged with trees on several houses and a couple of garages were heavily damaged. The storm tracked for just over 5 miles with maximum width of 200 yards and estimated wind speeds of 90 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 8, 10:59 AM EST, 46 minutes earlier.
Area forecast discussion, Jul 8, 10:59 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1159 AM EDT TUE JUL 8 2014
.SYNOPSIS...
A COLD FRONT OVER WESTERN OHIO WILL MOVE EAST ACROSS THE AREA THIS
AFTERNOON. A SECONDARY COLD FRONT WILL FOLLOW ON WEDNESDAY. HIGH
PRESSURE FROM THE HIGH PLAINS AND CANADA WILL MOVE EAST THE
SECOND HALF OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE MCV WILL EXIT NW PA EARLY THIS AFTERNOON TAKING THE FIRST
ROUND OF SHOWERS/STORMS WITH IT. THE COLD FRONT HAS CONSOLIDATED
ACROSS WESTERN OHIO AND THE SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO EXPAND AND FILL IN. THE ATMOSPHERE HAS BEEN WORKED OVER ACROSS
THE NORTHERN COUNTIES BUT A STRONG JET ALOFT COUPLED WITH GOOD
SHEAR IN THE LOWER 6 KM WILL CREATE A THREAT FOR ANOTHER ROUND OF
THUNDERSTORMS EVEN WITHOUT A LOT OF CAPE. THE SOUTHERN COUNTIES
WHERE THERE WAS LITTLE RAIN THIS MORNING...FROM AROUND ROUTE 30
SOUTH... WILL BE MOST FAVORABLE FOR SEVERE WEATHER BUT THE MOMENTUM
COULD STRETCH THE SEVERE THREAT A LITTLE FARTHER NORTH BY MID
AFTERNOON. THE STORM PREDICTION CENTER WILL LIKELY PUT OUT A WATCH
AT SOME POINT. WILL MENTION THE SEVERE THREAT IN THE FORECAST FOR
THE COUNTIES FROM AROUND MANSFIELD EAST ACROSS AKRON AND YOUNGSTOWN
AND MEADVILLE. THE COLD FRONT AND STORMS SHOULD MOVE QUICKLY EAST
AND WILL LIKELY BE EAST OF YOUNGSTOWN BY 4 PM AND EAST OF NW PA
LATE THIS AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
BY 00Z TONIGHT MOST OF THE THUNDERSTORM ACTIVITY WILL BE TO THE SE
OF THE AREA. WILL HANG ON TO A CHANCE MENTION EASTERN AREAS FOR A
FEW HOURS. THE REMAINDER OF THE NIGHT SHOULD THEN BE DRY. A
REINFORCING COLD FRONT WILL ARRIVE ON WEDNESDAY AND COLD AIR
ADVECTION INSTABILITY SHOWERS COULD DEVELOP...ESPECIALLY TO THE
EAST OF KCLE. BY WEDNESDAY EVENING DRIER AIR WILL FINALLY WIN OUT
ENDING THE THREAT FOR PRECIP. A DISTINCT AIR MASS CHANGE WILL OCCUR
BEHIND THE SECOND FRONT AND DEWPOINTS ARE EXPECTED TO DIP INTO THE
LOWER AND MIDDLE 50S ON THURSDAY. HIGH PRESSURE WILL DOMINATE BOTH
THURSDAY AND FRIDAY. HAVE USED A BLEND OF GUIDANCE TEMPS DURING
THE PERIOD.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
A TROUGH OVER CENTRAL CANADA WILL KEEP A BROAD TROUGH OVER THE GREAT
LAKES THROUGH THE LONG TERM. A COUPLE PIECES OF ENERGY WILL MOVE
THROUGH THE TROUGH WITH THE CURRENT TIMING BRINGING ONE INTO THE
REGION SATURDAY NIGHT INTO SUNDAY AND ANOTHER ON MONDAY. MOISTURE
LEVELS WILL INCREASE AS HIGH PRESSURE SLIDES EAST OF THE AREA ON
SATURDAY AND REMAIN IN PLACE INTO MONDAY. SO EXPECT TO SEE AT LEAST
SCATTERED THUNDERSTORMS SATURDAY AFTERNOON THROUGH MONDAY. DETAILS
ON LOCATIONS OF CONVECTIVE INITIATION WILL DEVELOP OVER THE NEXT FEW
DAYS AS WE WATCH THE MOVEMENT OF MESOSCALE FEATURES.
HIGHS THROUGH THE LONG TERM WILL BE WITHIN A COUPLE DEGREES OF
SEASONAL AVERAGES.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
MVFR/IFR CONDITIONS HAVE DEVELOPED IN THE MOIST ATMOSPHERE THAT IS
LOCATED AHEAD OF AN OUTFLOW BOUNDARY THAT IS CHARGING INTO WESTERN
OHIO AS OF 11Z. THIS OUTFLOW BOUNDARY IS AHEAD OF A LARGE AREA OF
CONVECTION THAT BEGAN OVER KANSAS AND MISSOURI LAST NIGHT. THIS
AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION FROM
WEST TO EAST INTO THE AFTERNOON. THE LACK OF HEATING SHOULD LIMIT
THE STRENGTH OF THE STORMS. HOWEVER BE AWARE THAT LOCALLY HIGHER
WIND GUSTS WILL BE POSSIBLE...ESPECIALLY EAST OF A KMFD TO KCLE
LINE.
THERE WILL BE A BREAK IN THE ACTIVITY FOR A FEW HOURS IN THE WAKE
OF THE DISSIPATING MCS. IF ANY HEATING CAN OCCUR IT WILL HELP TO
INITIATE NEW CONVECTION AHEAD OF A COLD FRONT THAT WILL CROSS THE
REGION LATE AFTERNOON INTO THE EVENING. WENT WITH A VICINITY
THUNDER SINCE THERE IS UNCERTAINTY WITH THIS SCENARIO.
WINDS WILL BECOME BREEZY FROM THE SOUTHWEST BY AFTERNOON WITH
GUSTS IN EXCESS OF 20 KNOTS ANTICIPATED. AS A COLD FRONT PASSES
THIS EVENING WINDS WILL SHIFT TO THE WEST.
OUTLOOK...NON VFR POSSIBLE WEDNESDAY IN SHOWERS...MAINLY EAST OF
I-71. NON VFR AGAIN POSSIBLE LATE FRIDAY NIGHT INTO SATURDAY IN
THUNDERSTORMS.
&&
.MARINE...
SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM. THIS SEEMS REASONABLE WITH
WINDS A BIT MORE FROM THE SOUTH AND SPEEDS GENERALLY IN THE 5 TO 15
KNOT RANGE. HOWEVER A SMALL CRAFT ADVISORY WILL BE NEEDED AGAIN THIS
AFTERNOON AS SOUTHWESTERLY WINDS INCREASE AHEAD OF THE COLD FRONT.
AS THIS FRONT PASSES WINDS WILL SHIFT TO THE WEST AND REMAIN IN THE
15 TO 20 KNOT RANGE WHICH SHOULD BUILD WAVES TO THE 3-5 FOOT RANGE
THAT REQUIRES A SMALL CRAFT ADVISORY. THUNDERSTORMS AHEAD OF AND
ALONG THE FRONT WILL ALSO WINDS/WAVES THROUGH THE EVENING. WIND
SPEEDS SHOULD DECREASE NEAR MIDNIGHT SO HAVE RUN THE ADVISORY UNTIL
04Z. HIGH PRESSURE WILL TAKE CONTROL OF THE REGION BY THURSDAY
MORNING THEN SLIDE EAST OF THE LAKE BY SATURDAY MORNING.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT EDT
TONIGHT FOR LEZ146>149.
&&
SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KUBINA
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...MULLENHazardous weather outlook, Jul 8, 4:28 AM EST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
528 AM EDT TUE JUL 8 2014
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-090930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
528 AM EDT TUE JUL 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL CROSS THE AREA TODAY CAUSING SHOWERS AND
THUNDERSTORMS TO DEVELOP. A FEW OF THE STRONGER STORMS COULD
BECOME SEVERE. THE PRIMARY THREAT WILL AGAIN BE DAMAGING WINDS BUT
LARGE HAIL IS ALSO POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED
OUT. LOCALLY HEAVY RAINFALL IS ALSO LIKELY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
LEZ061-142>149-162>169-090930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
528 AM EDT TUE JUL 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 8, 7:40 AM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
840 AM EDT TUE JUL 8 2014
OHZ017-018-027-028-081305-
CRAWFORD-HANCOCK-SENECA-WYANDOT-
840 AM EDT TUE JUL 8 2014
...SPECIAL WEATHER STATEMENT FOR WYANDOT...CRAWFORD... HANCOCK...
SENECA COUNTIES UNTIL 915 AM EDT...
AT 835 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARLINGTON...OR 13 MILES SOUTH OF
FINDLAY...MOVING NORTHEAST AT 40 MPH. THE TOWNS OF CAREY AND
BLOOMVILE ARE IN THE PATH OF THIS STORM.
THOMPSON
Thunderstorm Wind, Huron
- When
- July 8, 11:45 AM EST
- Where
- Huron County, Norwalk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 41.230, -82.620
The public reported a couple small trees down on a golf course in Norwalk.
Thunderstorm Wind, Lorain
- When
- July 8, 12:33 PM EST
- Where
- Lorain County, 2.07 mi S of Grafton Mole Fld Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 41.240, -81.980
A National Weather Service employee reported several large limbs down southeast of Grafton.
Tornado, Lorain
- When
- July 8, 12:33 PM EST to 12:34 PM EST
- Where
- Lorain County, 1.22 mi NE of Belden to 1.73 mi SSE of Grafton Mole Fld Arp
- Rating
- EF1
- Path length
- 1.58 mi
- Path width
- 200 yd
- Continued into
- Medina, Oh (CLE)
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.242, -82.003
The tornado started as an EF0 in extreme eastern central Lorain County near the intersection of Island Road and Route 303. The tornado quickly became an EF1 in Medina County and tracked around 7 miles before lifting up near the intersection of Grafton and Marks Roads. Along the 7.3 mile path of the tornado, much of the damage was to trees that were knocked down or uprooted. Some shingle and mainly minor structure damage also occurred. A barn on Station Road was moderately damaged. The max path width was 200 yards and the maximum estimated speed was 94 mph. The tornado was on the ground approximately 7 minutes. Scattered downed trees and limbs observed east of this location was determined to be a result of straight line winds.
Tornado, Medina
- When
- July 8, 12:34 PM EST to 12:40 PM EST
- Where
- Medina County, 1.61 mi NW of Valley City to 1.54 mi ESE of Brunswick Arpt
- Rating
- EF1
- Path length
- 6.72 mi
- Path width
- 200 yd
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.245, -81.973
The tornado started as an EF0 in extreme eastern central Lorain County near the intersection of Island Road and Route 303. The tornado quickly became an EF1 in Medina County and tracked around 7 miles before lifting up near the intersection of Grafton and Marks Roads. Along the 7.3 mile path of the tornado, much of the damage was to trees that were knocked down or uprooted. Some shingle and mainly minor structure damage also occurred. A barn on Station Road was moderately damaged. The max path width was 200 yards and the maximum estimated speed was 94 mph. The tornado was on the ground approximately 7 minutes. Scattered downed trees and limbs observed east of this location was determined to be a result of straight line winds.
Tornado, Medina
- When
- July 8, 12:43 PM EST to 12:47 PM EST
- Where
- Medina County, 2.13 mi ESE of Bennetts Corners to 3.39 mi NNE of Hinckley
- Rating
- EF1
- Path length
- 1.57 mi
- Path width
- 200 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.270, -81.761
A National Weather Service Storm Survey confirmed an EF1 tornado touched down just southwest of the intersection of Ridge Road and Boston Road in Hinckley causing minor damage to a home. It then moved across the water treatment plant and lifted at the eastern edge of the Valleaire Golf Course off Boston Road. Tree damage occurred at the golf course. The tornado tracked approximately 1. 6 miles with a max path width of 150 yards.
Thunderstorm Wind, Cuyahoga
- When
- July 8, 12:50 PM EST
- Where
- Cuyahoga County, 0.29 mi E of North Royalton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -81.725
A trained weather spotter reported thunderstorm winds brought down a 10-12 diameter tree limb on State Rd.
Tornado, Mahoning
- When
- July 8, 1:15 PM EST to 1:18 PM EST
- Where
- Mahoning County, 2.3 mi E of Ellsworth to 1.17 mi SSW of Cornersburg
- Rating
- EF1
- Path length
- 5.39 mi
- Path width
- 200 yd
- Property damage
- $225,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.024, -80.826
A National Weather Service storm survey confirmed a tornado touched down near the Society of Saint Paul on West Akron-Canfield Road and skipped east northeast through Canfield Township and the city of Canfield and finally lifted near South Raccoon Road in the northeast corner of Canfield Township. About 10 homes were damaged with trees on several houses and a couple of garages were heavily damaged. The storm tracked for just over 5 miles with maximum width of 200 yards and estimated wind speeds of 90 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, July 8 to 9, 20144 deaths · $1.1 million · EF2 · 29 events
- Damaging Winds in Maryland, July 8, 20141 death · 8 injured · $16,000 · 55 kt wind · 16 events
- Tornado and Damaging Winds in Pennsylvania, July 8, 2014$57,000 · EF2 · 35 events
- Tornado and Hail in West Virginia, July 8, 20141 injured · $944,000 · EF1 · 35 events
- Damaging Winds in New York, July 8, 2014$818,000 · 57 kt wind · 60 events
- Tornadoes and Damaging Winds in West Virginia, July 8, 20142 injured · $355,000 · EF1 · 24 events
- Tornado and Hail in Pennsylvania, July 8, 2014$212,000 · EF1 · 42 events
- Tornadoes and Damaging Winds in Pennsylvania, July 8, 2014$415,000 · EF1 · 17 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 8, 20142 injured · $177,000 · 61 kt wind · 31 events
- Hail and Damaging Winds in Vermont, July 8, 2014$704,000 · 60 kt wind · 16 events
- Flash Flooding and Hail in Arkansas, July 8 to 9, 2014$605,000 · 1.75 in hail · 17 events
- Tornado in New York, July 8, 2014$250,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535662, 534161, 535427, 534177, 535429, 534162, 535430.